Q: I've had type 2 diabetes for nine years and take Novolin and Novolog insulins. Does insulin cause weight gain? If so, why?
A: Some people experience weight gain when they first start taking insulin. This happens for several reasons.
First, when blood glucose levels are high, your body is literally wasting the calories you eat because there's no insulin to help the body convert the food into glucose. When your blood glucose gets into better control with insulin, your body makes better use of the food you eat.
Second, due high blood glucose levels, you may be a bit dehydrated.
Third, and perhaps most important, insulin can make blood glucose too low if it's not adjusted correctly. If you're repeatedly treating hypoglycemia with food, this can result in excess calories and weight gain.
Work with your health-care provider to adjust your insulin doses to minimize hypoglycemia. Learn to treat occasional low blood glucose levels with glucose tablets rather than food; it's easier to control the amount of calories you eat. If your weight gain is out of control, ask for a referral to a registered dietitian for assistance.
Madhu Gadia, M.S., R.D., is a certified diabetes educator.